News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Benign Muscle Fasciculation & Seroquel, dopamine antagonists


 AnxiouSteve - Fri Dec 12, 2008 6:06 pm

Hi all. About eight weeks ago I had a case of Benign Fasciculation Syndrome that set in about a day or so after some moderate irrational fear of NMD. At that point my Anxiety went from moderate to fantastic.

I saw a GP and a Neurologist who diagnosed me with 'Just Anxiety', and then I'm seeing a Psychiatrist (three visits thus far) who gave me Xanax (down to .125mg per day) and Seroquel (up to 150 mg/day). I've also started taking St. John's Wort under his supervision (though not necessarily with his blessing)

Today, both the Anxiety and the BFS is much improved, but not gone, though I wonder if seeing the Neurologist and getting a clean bill of health is not as responsible as any treatment for my improvement.

One possible side effect that my GF has started noticing is occasional bouts of Peripheral Limb Movement Syndrome-like effects while sleeping. She says it starts with my feet and progresses into my calves, thighs, and buttocks until my shoulders get in on the act. (For what it's worth I've also been having vivid dreams, the last of which I usually recall, and many of them are 'laced' with a dose of anxiety.)

So I saw the movie Awakenings (1990) the other day, where Robin Williams' character speculates that Encepholitis Lethargica, a condition that left patients in an indefinite catatonic state, was actually similar to a Parkinsonian Disorder taken to the extreme where all the extra movements manifest as no movement at all.

As anyone who saw the movie knows (SPOILER ALERT), he treated them with L-Dopa, a dopamine agonist used to treat Parkinson's, and they briefly awakened. As the treatment began to lose it's effect the patient (Robert Deniro) began experiencing paranoia, akesthesia, worsening 'nervous tics' (Deniro's character described himself as a collection of tics), and eventually the catatonia returned.

This got me thinking about Seroquel and my PLMS-like symptoms. Seroquel is a dopamine antagonist, basically the opposite of what Deniro's character got, and Seroquel is known to cause RLS. RLS patients often suffer from PLMD, and dopamine agonists are used to treat both.

Last night I even began having hypnic jerks which delayed my sleep for the first time since treatment, and I do believe my feet felt restless.

This got me thinking: Is a Dopamine Antagonist like Seroquel possibly a bad choice in treatment for someone like me, who's Anxiety was primarily triggered by Benign Fasciculations? If I am to believe that they were caused at least in part by Anxiety, then isn't this an involuntary movement of pyschological origin? Don't all antipsychotics like Seroquel list Involuntary Movements and / or Akesthesia as possible side effects?

Is it possible that the Fasciculations would have subsided had I taken a dopamine agonist plus an SSRI, or at least not taken Seroquel.


It's not that I mind the Seroquel. It helps my appetite, it helps me sleep every night but last, and I find it pleasantly sedating... I'm just wondering aloud about Dopamine and all forms of Myoclonus.
 Dr. E. Seigle - Sat Dec 13, 2008 2:10 pm

Hi AnxiouSteve,

You are correct that Seroquel can cause akathisia, a subjective feeling of restlessness that causes the feeling of needing to move about. However, Seroquel is not known to do this often, as it is a dopamine type 1 blocker primarily, with little of the dopamine type 2 blocking effect that is known to cause akathisia. It is the dopamine type 2 blocking mechanism is what could mimic Restless Legs Syndrome. I am not aware of it being a cause of Periodic Limb Movement Disorder. One type of abnormal movements that can occur rarely from the newer dopamine blockers (known as second generation dopamine antagonists) are called Tardive Dyskinesia, and these abnormal, involuntary movements almost always occur after extended periods of time (six months to several years) of the older, type 1 dopamine blockers. In addition, these movements occur only when the person is awake, so they would not be like the Periodic Limb Movement Disorder movements, that occur during sleep. If you and your provider are still concerned that the Seroquel is causing akathisia, medications for anxiety from another class could be considered. Klonopin or lorazepam, both benzodiazepines, might be good choices in lieu of the xanax and Seroquel. An SSRI is a reasonable choice as well, though some of these can occasionally cause akathisia and myoclonus as well. The fact that the Seroquel has been quite helpful to you will be something that you and your doctor will need to consider together in light of your concerns. Good luck.

E. Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here